Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Phoenix, AZ

January 4, 2005Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jan 4, 2005, 5:05 AM MST for Yuma County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2005, 5:05 AM MST (12:05 UTC)
Expired
Jan 4, 2005, 7:00 AM MST
In force
115 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 71 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2005-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2005-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 041205
FFWPSR
AZC027-041400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
505 AM MST TUE JAN 4 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN YUMA COUNTY IN SOUTHWEST ARIZONA

* UNTIL 700 AM MST

* AT 500 AM MST...NATIONAL WEATHER SERVICE DOPPLER 
  RADAR INDICATED FLASH FLOODING IS LIKELY FROM 
  THUNDERSTORMS OVER WESTERN YUMA COUNTY...FROM THE
  YUMA FOOTHILLS...TO TACNA...AND NORTH ALONG HIGHWAY 95.

* THIS INCLUDES INTERSTATE HIGHWAY 8 EAST OF YUMA...THE
  COMMUNITIES OF DOME...AND WELLTON...AND THE KOFA
  NATIONAL WILDLIFE REFUGE.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.

LAT...LON 3276 11451 3278 11452 3285 11447 3290 11447
      3302 11442 3303 11426 3340 11427 3345 11424
      3346 11403 3345 11397 3336 11396 3248 11415

$$

RUNYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 4:30 AM MST, 35 minutes earlier.

Area forecast discussion, Jan 4, 4:30 AM MST, 35 minutes before
AZZ020>028-CAZ030>033-041745-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 AM MST TUE JAN 4 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS CENTRAL AND
SOUTHERN CALIFORNIA TODAY AND ACROSS SOUTHERN NEVADA AND UTAH
TONIGHT. THIS MEANS WIDESPREAD SHOWERS TODAY WITH SCATTERED
THUNDERSTORMS...HEAVY RAIN...GUSTY WINDS AND POSSIBLE HAIL. THERE IS
ALSO A POSSIBILITY OF SNOW LOWERING DOWN TO 4000 FEET TONIGHT.
SHOWERS WILL END FROM WEST TO EAST BY LATE TONIGHT. HOWEVER...THERE
IS A CHANCE OF SHOWERS AGAIN BY FRIDAY AND AGAIN EARLY NEXT WEEK AS
OTHER LOW PRESSURE SYSTEMS MOVES IN.

&&

.DISCUSSION...
A STRONG LOW PRESSURE SYSTEM WAS CENTERED OFF THE SOUTHERN
CALIFORNIA COAST EARLY THIS MORNING. THIS SYSTEM IS EXPECTED TO MOVE
EAST-NORTHEAST ACROSS SOUTHERN AND CENTRAL CALIFORNIA TODAY...THEN
EAST ACROSS SOUTHERN NEVADA AND UTAH TONIGHT. BANDS OF DYNAMICS AND
MOISTURE ROTATING AROUND THE LOW PRESSURE SYSTEM FROM THE SOUTHWEST
OVER ARIZONA MEAN WIDESPREAD SHOWERS TODAY. THE AIRMASS IS BECOMING
MORE UNSTABLE AS THE LOW PRESSURE SYSTEM GETS CLOSER. THIS MEANS
SCATTERED THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS...AND POSSIBLE
HAIL TODAY PER LATEST FORECAST. THERE IS ALSO A POSSIBILITY OF SNOW
LOWERING DOWN TO 4000 FEET TONIGHT. THE WINTER STORM WATCH CONTINUES
FOR SOUTHERN GILA COUNTY ABOVE 4500 FEET WITH SNOW ACCUMULATION OF 3
TO 6 INCHES POSSIBLE MAINLY ABOVE 5000 FEET.

THE AIRMASS CONTINUES VERY MOIST PARTICULARLY ACROSS SOUTHWEST AND
SOUTH-CENTRAL ARIZONA WHERE A FLASH FLOOD WATCH CONTINUES IN EFFECT
TODAY AND HAS BEEN EXTENDED UNTIL 9 PM MST TONIGHT...EXCEPT EXTENDED
THROUGHOUT MOST OF TONIGHT IN SOUTHERN GILA COUNTY/TONTO NATIONAL
FOREST FOOTHILLS. SEE FLOOD WATCH PRODUCT PHXFFAPSR...WMO HEADER
WGUS65 KPSR FFAPSR. STREAMS AND WASHES ARE REPORTED TO BE FLOWING
BANK-FULL...AND THE EXPECTED ADDITIONAL RAIN MAY CAUSE FLASH
FLOODING OF NEARBY AREAS. A FLOOD WARNING IS ALREADY IN EFFECT FOR
TONTO CREEK FROM NORTH OF PUNKIN CENTER TO ROOSEVELT LAKE UNTIL 12
NOON MST TODAY. SEE FLOOD WARNING PRODUCT PHXFLWPSR...WMO HEADER
WGUS45 KPSR 040904 FLWPSR. AND AND URBAN AND SMALL STREAM FLOOD
ADVISORY CONTINUES IN EFFECT FOR LA PAZ COUNTY AND ALL OF
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AT LEAST
THROUGH 8 AM MST THIS MORNING. THIS WILL PROBABLY HAVE TO BE
REISSUED TODAY. FLASH FLOOD WARNINGS WERE ALSO ISSUED FOR PORTIONS
OF YUMA COUNTY EARLY THIS MORNING.

WITH DECREASING SHOWERS AND A COOLER AIRMASS...PATCHY FOG IS
EXPECTED TO DEVELOP BY LATE TONIGHT AND WEDNESDAY MORNING PER LATEST
FORECAST.

ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PACIFIC
NORTHWEST TODAY...MOVE OFF THE NORTHERN CALIFORNIA COAST WEDNESDAY
AND THURSDAY...THEN SWING EAST ACROSS CALIFORNIA FRIDAY. THIS MEANS
A CHANCE OF SHOWERS AGAIN BY FRIDAY. THERE IS A CHANCE OF SHOWERS
AGAIN EARLY NEXT WEEK AS OTHER LOW PRESSURE SYSTEMS FROM THE GULF OF
ALASKA MOVE IN. BUT...ONCE AGAIN...THEY WILL DRAW TROPICAL MOISTURE
INTO THEIR CIRCULATION KEEPING THE SNOW LEVEL RELATIVELY HIGH.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FOR YUMA...LA PAZ...MARICOPA...AND NORTHWEST
     AND NORTH-CENTRAL PINAL COUNTIES...ZONES 21...22...23...25...
     26...27...AND 28 TODAY THROUGH 9 PM MST TONIGHT.
     FLASH FLOOD WATCH FOR SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST
     FOOTHILLS ZONE 24 TODAY THROUGH TONIGHT.
     WINTER STORM WATCH FOR SOUTHERN GILA COUNTY/TONTO NATIONAL
     FOREST FOOTHILLS ZONE 24 ABOVE 4500 FEET TONIGHT.

CA...NONE.

&&

ELLIS
Hazardous weather outlook, Jan 3, 6:09 AM MST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
609 AM MST MON JAN 3 2005

AZZ020>028-CAZ030>033-040100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
609 AM MST (509 AM PST) MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
SOUTHWEST AND SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT AND LOCALLY
HEAVY RAIN TO THE AREA BY THIS AFTERNOON. SOME FLOODING IS POSSIBLE
DUE TO THE HEAVY RAIN. BE ALERT FOR SLICK ROADS...DRIVE SLOWER THAN
USUAL...LEAVE EXTRA SPACE BETWEEN YOUR VEHICLE AND THE VEHICLE AHEAD
OF YOU...AND STAY AWAY FROM FLOODED AREAS.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR LA PAZ...MARICOPA...
NORTHWEST AND NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES
INCLUDING THE GREATER PHOENIX AREA FROM THIS AFTERNOON THROUGH
TUESDAY AFTERNOON. SEE THE FLOOD WATCH PRODUCT PHXFFAPSR...WMO HEADER

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO BRING SIGNIFICANT AND
LOCALLY HEAVY RAIN TO THE AREA THROUGH TUESDAY. SOME FLOODING IS
POSSIBLE DUE TO THE HEAVY RAIN. BE ALERT FOR SLICK ROADS...DRIVE
SLOWER THAN USUAL...LEAVE EXTRA SPACE BETWEEN YOUR VEHICLE AND THE
VEHICLE AHEAD OF YOU...AND STAY AWAY FROM FLOODED AREAS.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR LA PAZ...MARICOPA...
NORTHWEST AND NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES
INCLUDING THE GREATER PHOENIX AREA THROUGH TUESDAY AFTERNOON. SEE THE
FLOOD WATCH PRODUCT PHXFFAPSR...WMO HEADER WGUS65 KPSR...FFAPSR.

PATCHY FOG MAY RESULT IN A SUDDEN REDUCTION IN VISIBILITY BY LATE
TUESDAY NIGHT AND WEDNESDAY MORNING.

ANOTHER PACIFIC STORM MAY BRING SOME SHOWERS AGAIN BY FRIDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 12:01 AM MSTFlash Flood WarningPSRGila119 min
Jan 4, 12:45 AM MSTFlash Flood WarningPSRYuma2 hr
Jan 4, 3:00 AM MSTFlash Flood WarningPSRYuma2 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.